Hail, Sierra
- When
- October 23, 7:23 PM MST to 7:30 PM MST
- Where
- Sierra County, Caballo
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 32.967, -107.317
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 23, 1:20 PM MST, 6 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 220 PM MDT WED OCT 23 2002 SYNOPSIS... A CONTINUED UNSETTLED PATTERN WILL CONTINUE THROUGH THE WEEKEND. WITH CLOUDS AND THE OCCASIONAL RAIN SHOWERS...OUR HIGH TEMPERATURES WILL RUN A LITTLE BELOW NORMAL. THEN AS WE MOVE INTO THE FIRST PART OF NEXT WEEK WELL SEE A QUIETER WEATHER PATTERN WITH MORE SUN...BUT TEMPERATURES WILL CONTINUE A LITTLE BELOW NORMAL. DISCUSSION... IN THE SHORT TERM (ABOUT 24 HOURS) THE MODELS SEEM TO BE DOING A LITTLE BETTER. BOTH THE ETA AND AVN SHOW DRIER AIR PUNCHING IN FROM THE WEST OVER THE NEXT 36 HOURS. YES I KNOW WEVE BEEN ADVERTISING THIS DRY PUSH FOR THE LAST TWO DAYS...BUT FINALLY BOTH MODELS ARE SAYING THE SAME BASIC THING WHICH GIVES ME HOPE THAT THEY HAVE A LITTLE BETTER HANDLE ON THINGS. I WILL PUT IN A CHANCE FOR THUNDERSTORMS OVERNIGHT TONIGHT BEFORE THINGS START TO DRY OUT ON THURSDAY. BUT BEYOND THURSDAY THE MODELS AGAIN ARE BEGINNING TO GO OFF IN THEIR OWN DIRECTIONS. THE MM5 AND AVN SHOW THAT LOW LEVEL FLOW WILL SWING AROUND TO THE SOUTHEAST WHICH WOULD BRING IN SOME MOISTURE THAT IS LURKING JUST TO OUR EAST...WHILE THE ETA KEEPS THE LOW LEVEL FLOW FROM THE SOUTHWEST. THE AVN SHOWS THE UPPER TROF SWINGING ACROSS NEW MEXICO ON SATURDAY AND SUNDAY...WHILE THE CANADIAN MODEL JUST KEEPS THE UPPER LOW TRAPPED TO OUR WEST. SO I HAVE A LITTLE BETTER CONFIDENCE IN THE SHORT RANGE MODELS...BUT STILL AT THE LONGER RANGE MY CONFIDENCE IS NOT VERY HIGH. FOR THE SHORT TERM ILL LEAN TOWARDS THE ETA SOLUTION BUT FOR THE EXTENDED ILL LEAN TOWARDS THE AVN ANSWER. SO AS I SAID A SLIGHT CHANCE TONIGHT FOR A THUNDERSTORM THEN DRIER FOR MOST OF THURSDAY AND INTO FRIDAY...BUT LATER ON FRIDAY ILL START TO INCREASE THE CLOUDS AGAIN AND GIVE A SLIGHT CHANCE OF RAIN STARTING FRIDAY EVENING THROUGH SUNDAY. ON THE BACK SIDE OF THE TROF (THAT IS IF WE SEE THE BACK SIDE OF THE TROF) WELL BE IN A DRIER NORTHWEST FLOW WHICH SHOULD KEEP US DRY AND SUNNY BUT ON THE COOL SIDE. ONE OTHER THING TO NOTE IS THE COOL AIR EAST PUSH HANGING OUT JUST TO OUR EAST. THIS PUSH DOESNT LOOK LIKE IT HAS MUCH PUSH LEFT SO IM NOT INCLINED TO THINK THAT IT WILL HAVE MUCH OF IMPACT ON OUR WEATHER IN THE SHORT TERM AND EVEN IF IT DOES MANAGE TO PUSH OVER THE MOUNTAINS IT WILL BE SO SHALLOW THAT IT WILL PRETTY QUICKLY MODIFY. EL PASO BU 50/ 73/ 49/ 73/ 49 20001 LAS CRUCES BU 43/ 71/ 42/ 71/ 42 20001 ALAMOGORDO BU 46/ 71/ 45/ 71/ 45 20001 CLOUDCROFT BU 35/ 52/ 32/ 52/ 34 20001 TRUTH OR CONSEQUENCES BU 45/ 71/ 44/ 71/ 44 20001 SILVER CITY BU 41/ 66/ 40/ 66/ 40 20001 DEMING BU 44/ 71/ 43/ 71/ 43 20001 LORDSBURG BU 43/ 73/ 42/ 73/ 42 20001 SIERRA BLANCA BU 48/ 71/ 47/ 71/ 47 20001 .ELP...NONE 15 BRICE N
NMZ022>025-030>032-TXZ055-056-231430- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX 630 AM MDT WED OCT 23 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW MEXICO AND FAR WEST TEXAS. .DAY ONE... ISOLATED SHOWERS AND A FEW THUNDERSTORMS WILL MOVE INTO THE AREA FROM THE SOUTHWEST THIS MORNING...WITH A CONTINUING CHANCE OF ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING EAST OF THE RIO GRANDE. THE STORMS ARE NOT EXPECTED TO BE STRONG. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER SERVICES ARE NOT REQUIRED TODAY. .DAYS TWO THROUGH SEVEN... SATURDAY AND SUNDAY WILL SEE A CHANCE OF SHOWERS AND THUNDERSTORMS. OTHERWISE NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
NMZ032-240000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 455 PM MDT WED OCT 23 2002 DOPPLER WEATHER RADAR HAS LOCATED A STRONG THUNDERSTORM 15 MILES SOUTHWEST OF HATCH NEW MEXICO MOVING NORTHEAST AT 20 MILES PER HOURS. THIS THUNDERSTORM WILL CROSS INTERSTATE 25 BETWEEN HATCH AND RADIUM SPRINGS WITHIN THE HOUR. THIS STORM IS CAPABLE OF PRODUCING BRIEF LOCALLY HEAVY RAINFALL RATES OF ONE INCH PER HOUR...HAIL TO ONE HALF INCH AND STRONG GUSTY SURFACE WINDS TO 50 MILES PER HOUR. RESIDENTS AND MOTORISTS ARE URGE TO USE CAUTION IN THE PATCH OF THIS STORM AS IT MAY REACH SEVERE LEVELS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. NOVLAN
The national radar mosaic for the moment the first event began.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2002Every state in 2002This day in weather historyWarnings in New Mexico, October 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5323030.